Colorado, 2024High Wind and Winter Weather in Colorado, April 15 to 16, 2024
April 15 to 16, 2024 · NWS BOU · 11 events in 11 counties and zones
A closed low moved across Colorado April 15th on shift northeast of the state on the 16th. Mountain snow develop of the afternoon of 15th and was heavy at times Monday night especially over the northern mountains where SNOTEL sites 1-2 inches of precipitation.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed low moved across Colorado April 15th on shift northeast of the state on the 16th. Mountain snow develop of the afternoon of 15th and was heavy at times Monday night especially over the northern mountains where SNOTEL sites 1-2 inches of precipitation. The heaviest amounts were around Cameron Pass where 2-2.25 inches of precipitation fell, likely leading to 2 feet of snowfall. The higher measured snowfall amounts were 20 inches at Copper Mountain ski area and 18 inches at 7.7 N of Granby, and 17 inches at Loveland Ski area.
Colorado Highway 14 west of Fort Collins was closed in both directions due to an avalanche on the morning of the 16th. The avalanche was between mile markers 61 and 78.
Strong winds develop on the plains on the early on the 16th and continued into the afternoon hours. The strongest winds were found across northern Colorado where Julesburg gusted to 66 mph and Buckeye, just off of I-25 at Buckeye RAWS gusted to 62 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 15, 1:20 PM MST, 2 hours 40 minutes earlier. Its key messages:
- Critical fire weather conditions over the plains through early evening.
- Heavy mountain snow expected tonight and Tuesday morning.
- Strong winds to 65 mph over the eastern plains Tuesday.
- Cooler, breezy and unsettled through Saturday with precipitation off and on. The best chances will be Wednesday night into Thursday morning and again Friday afternoon into Saturday.
- Drier and somewhat warmer for Sunday and Monday.
Area forecast discussion, Apr 15, 1:20 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
220 PM MDT Mon Apr 15 2024
.KEY MESSAGES...
- Critical fire weather conditions over the plains through early
evening.
- Heavy mountain snow expected tonight and Tuesday morning.
- Strong winds to 65 mph over the eastern plains Tuesday.
- Cooler, breezy and unsettled through Saturday with precipitation
off and on. The best chances will be Wednesday night into
Thursday morning and again Friday afternoon into Saturday.
- Drier and somewhat warmer for Sunday and Monday.
&&
.SHORT TERM /Through Tuesday/...
Issued at 220 PM MDT Mon Apr 15 2024
Water vapor satellite imagery showing an upper level low moving
into western Colorado. Deep mixing under the strong southerly flow
ahead of the low is bringing southwest winds to 50 mph across the
eastern plains. Surface low pressure over northeast Colorado will
continue to deep as it slowly tracks northeast. A cold front will
cause winds to shift to the west this evening. Winds are expected
to remain gusty with gusts to 50 mph. Areas in and near the
foothills could see gusts to 60 mph. These downslope winds should
limit precipitation chances this evening. Expect winds to shift
northwest to north overnight. The best chance for showers will
come during this period when the downslope component will be
weakest. Expect an area of showers to form on the backside of the
low late tonight and Tuesday morning over the plains.
For the mountains, snow becomes widespread this evening and
continues overnight and into Tuesday morning. Drier moves into
the area late Tuesday morning and is expected to bring the rain
and snow to an end by early Tuesday afternoon.
Tightening pressure gradient and deep mixing may bring high winds
to the eastern plains Tuesday with gusts to 65 mph possible. Main
window for the strong winds will be late morning and afternoon.
As the airmass stabilizes, winds will decrease early Tuesday
evening. Upgrade the High Wind Watch to a Warning.
&&
.LONG TERM /Tuesday night through Monday/...
Issued at 220 PM MDT Mon Apr 15 2024
Brief weak upper ridging with weak northwesterly flow aloft can
be expected Tuesday night with no precipitation. A slowing moving
upper level trough/closed low over the northern U.S, and southern
Canada will push slowly eastward the entire week. Colorado will
be at at the bottom of the broad trough Wednesday into Friday,
with a zonal jet maximum to our immediate north and 70-100 knot
westerly flow aloft over our CWA. A decent cold front is expected
to move into the area late Wednesday afternoon/early evening.
There is upslope progged behind the front through Thursday on into
Friday morning. There is decent enough moisture progged to keep
pops going into Friday morning with the best coverage of 40%-80%s
Wednesday night into Thursday afternoon. There is minor CAPE
progged, mainly over the mountains late day Wednesday and again
late day Thursday. Will leave the "slight chance" of thunder in
then. It looks like there shouldn't be much snow over the plains
and only modest amounts in the mountains. Precipitation amounts
go not look significant, but, hopefully, most areas will get
something.
Looking at temperatures, the warm day will be Wednesday, with highs
over the plains around 70 F. Thursday's highs cool off about 20
degrees F.
For the later days, Friday through Monday, models show a weak upper
trough for later Friday into Saturday morning to bring increased
moisture and a better chance of precipitation for the forecast area.
There is flat upper ridging to move in late Saturday into Sunday. By
Sunday night and Monday, model solutions diverge somewhat, however
all of them point to a drier Sunday and Monday with a minor
temperature increase.
&&
.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1132 AM MDT Mon Apr 15 2024
Gusty southwest winds to 30 knots will continue at KDEN until a
cold front moves through, which is expected to be in the 00Z to
02Z time range. Behind the front winds turn west to northwest and
increase with gusts to 35 knots. Gusty west to northwest (possibly
even north) winds are expected to persist through tonight. Best
chance for rain showers and lower ceilings (~3000 feet) will be
Tuesday morning, 11Z to 16Z. Drier northwest winds to prevail
after 18Z with gusts to 40 knots.
&&
.FIRE WEATHER...
Issued at 220 PM MDT Mon Apr 15 2024
Windy and very dry conditions will continue through early evening
over eastern Colorado. Relative humidities have fallen into the
single digits over the plains with wind gusts 40 to 50 mph. A cold
front will bring a wind shift early this evening. Winds will
remain gusty behind the front with gusts to 40 mph. Relative
humidities will improve behind the front with a chance for rain
showers, mainly late tonight and Tuesday morning.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM MDT Tuesday for COZ031.
Winter Storm Warning until 3 PM MDT Tuesday for COZ033-034.
High Wind Warning from 6 AM MDT Tuesday through 6pm MDT Tuesday
afternoon for COZ038-042-044-046>051.
Red Flag Warning until 8 PM MDT this evening for COZ241-244>251.
&&
SHORT TERM.....Meier
LONG TERM......RJK
AVIATION.......Meier
FIRE WEATHER...Meier
Hazardous weather outlook, Apr 15, 9:50 AM MST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Mon Apr 15 2024
COZ030>051-161700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Mon Apr 15 2024
...FIRE WEATHER ON THE PLAINS TODAY, SNOW IN THE MOUNTAINS TONIGHT,
AND HIGH WINDS POSSIBLE ON THE PLAINS TUESDAY...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
The rural plains and Palmer Divide will experience critical fire
weather conditions this afternoon with strong southeast winds and
very low humidity. Snow will develop in the mountains this
afternoon, becoming heavy this evening and overnight with strong
winds impacting higher elevations. This will lead to hazardous
travel and reduced visibilities, particularly for the Front Range
mountains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
High winds are possible over the northeast plains on Tuesday,
northeast of a line from Fort Collins to Limon. In these areas
wind gusts up to 65 mph are possible. Gusts this strong are also
possible in the foothills of Boulder and Larimer counties late
tonight and Tuesday morning.
The mountains will have light to moderate snow in the morning,
while the plains will have some rain showers. Storm total snowfall
in the higher mountains will be 8 to 18 inches, with the heaviest
amounts in the Front Range north of Berthoud Pass. The showers
will end from west to east Tuesday afternoon, with winds
diminishing late in the day.
Cooler weather with a chance of showers will persist the rest of
the week into next weekend, with occasional snow in the mountains
a chance of mainly rain showers on the plains.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports from spotters will be appreciated.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 15, 4:00 PM MST to April 16, 11:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
The following reports used a 14 to 1 snow to liquid ration: 33.6 inches at 1 NNW Cameron Pass (Joe Wright SNOTEL), 30.8 inches 9 SSE Gould (Never Summer SNOTEL), 23.8 inches 5 SSW Glendevy (Rawah SNOTEL), and 12.6 inches 5 WSW Grand Lake (Stillwater SNOTEL).
Winter Weather, Grand & Summit Counties Below 9000 Feet
- When
- April 15, 5:00 PM MST to April 16, 9:00 AM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
At 7 miles north of of Granby 18.0 inches were reported by a CoCoRaHS observer. Other snow reports includes 12.0 inches 3.0 NNW of Parshall, 9.0 at Williams Fork Reservoir, and 8.5 inches in Dillon.
High Wind, Ne Weld County
- When
- April 15, 5:43 PM MST to April 16, 1:53 PM MST
- Where
- Ne Weld County forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
A 61 mph wind gust report at the CDOT sensor near Briggsdale.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- April 15, 6:00 PM MST to April 16, 2:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Public
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Here's a list of snow reports received: Copper Mountain Ski Area 20 inches, Loveland Ski Area 17 inches, Arapahoe Ski Area 16 inches, Winter Park Ski Area 11 inches. Here's a list of SNOTEL reports using a 14 to 1 snow to liquid ration: 23.8 inches 6 W Arapahoe Peak (High Lonesome SNOTEL), 16.8 inches 1 WNW Loveland Pass (Loveland Basin SNOTEL).
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- April 16, 6:35 AM MST to 2:35 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Here's a list of high wind reports: 62 mph wind gust at Buckeye RAWS and 60 mph I-25 and Buckeye Road.
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- April 16, 6:52 AM MST to 11:30 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
A 60 mph wind report near Hugo and a 58 mph wind gust at Limon ASOS (0652 MST).
High Wind, Logan County
- When
- April 16, 7:02 AM MST to 2:31 PM MST
- Where
- Logan County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
A 63 mph wind gusts at a CDOT sensor 2 ESE Sterling.
High Wind, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- April 16, 8:06 AM MST to 2:25 PM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
A 60 mph wind report 8 NNW of Boyero.
High Wind, Sedgwick County
- When
- April 16, 12:20 PM MST to 3:44 PM MST
- Where
- Sedgwick County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
A 66 wind gust report at a CDOT weather station at I-76 and Julesburg.
High Wind, Phillips County
- When
- April 16, 12:50 PM MST to 3:34 PM MST
- Where
- Phillips County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
A 64 mph wind report at a CDOT station near Holyoke.
High Wind, Washington County
- When
- April 16, 12:53 PM MST to 2:53 PM MST
- Where
- Washington County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
A 61 mph wind gust at the Colorado Plains Regional Airport (AKO) in Akron. A 60 mph wind gust at a weather station (EW7755) in Akron.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, April 15 to 16, 2024$2.2 million · EF0 · 33 events
- Flash Flooding and Debris Flows in Puerto Rico, April 15 to 19, 20242 injured · $37,000 · 22 events
- Hail and Damaging Winds in Virginia, April 15, 2024$28,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, April 15 to 17, 2024$16,000 · 1.75 in hail · 12 events
- Hail and Damaging Wind in Virginia, April 15, 2024$2,000 · 1.75 in hail · 21 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202455 kt wind · 14 events
- High Wind in New Mexico, April 15 to 16, 202470 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202460 kt wind · 9 events
- High Wind in South Dakota, April 15 to 16, 202467 kt wind · 8 events
- High Wind in Wyoming, April 15 to 16, 202462 kt wind · 7 events
- Hail and High Wind in Kansas, April 15 to 16, 20241 in hail · 7 events
- Hail and Damaging Wind in Pennsylvania, April 15, 2024$10,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162789, 1162785, 1162798, 1162794, 1162796, 1162799, 1162802, 1162800, 1162805, 1162807, 1162804.